Alert archive / South Dakota / Wind Advisories in 2023
Wind Advisory 11, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Oct 17, 2023, 8:25 PM CDT for 9 counties in South Dakota. It took effect at Oct 17, 2023, 11:00 PM CDT. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Oct 17, 2023, 8:25 PM CDT (01:25 UTC)
- In effect from
- Oct 17, 2023, 11:00 PM CDT
- Expired
- Oct 18, 2023, 4:00 PM CDT
- In force
- 17 hr
- Issued by
- NWS Sioux Falls, SD
Counties Aurora County, SD, Beadle County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Jerauld County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 147 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2230 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
962 WWUS73 KFSD 180125 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 825 PM CDT Tue Oct 17 2023 SDZ050-052-053-057>059-063-064-180800- /O.NEW.KFSD.WI.Y.0011.231018T0400Z-231018T0800Z/ Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-Douglas- Including the cities of Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, and Delmont 825 PM CDT Tue Oct 17 2023 ...WIND ADVISORY IN EFFECT UNTIL 3 AM CDT WEDNESDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph are expected. * WHERE...Gregory, Jerauld, Sanborn, Brule, Aurora, Davison, Charles Mix and Douglas Counties. * WHEN...Until 3 AM CDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
286 WWUS73 KFSD 180739 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 239 AM CDT Wed Oct 18 2023 SDZ038-181630- /O.EXB.KFSD.WI.Y.0011.000000T0000Z-231018T2100Z/ Beadle- Including the city of Huron 239 AM CDT Wed Oct 18 2023 ...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Beadle County. * WHEN...Until 4 PM CDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ SDZ050-052-053-057>059-063-064-181630- /O.EXT.KFSD.WI.Y.0011.000000T0000Z-231018T2100Z/ Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-Douglas- Including the cities of Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, and Delmont 239 AM CDT Wed Oct 18 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph are expected. * WHERE...Gregory, Jerauld, Sanborn, Brule, Aurora, Davison, Charles Mix and Douglas Counties. * WHEN...Until 4 PM CDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
287 WWUS73 KFSD 181713 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1213 PM CDT Wed Oct 18 2023 SDZ038-050-052-053-057>059-063-064-182100- /O.CON.KFSD.WI.Y.0011.000000T0000Z-231018T2100Z/ Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- Including the cities of Huron, Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, and Delmont 1213 PM CDT Wed Oct 18 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Beadle County. * WHEN...Until 4 PM CDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
329 WWUS73 KFSD 182049 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 349 PM CDT Wed Oct 18 2023 SDZ038-050-052-053-057>059-063-064-182200- /O.EXP.KFSD.WI.Y.0011.000000T0000Z-231018T2100Z/ Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- Including the cities of Huron, Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, and Delmont 349 PM CDT Wed Oct 18 2023 ...WIND ADVISORY WILL EXPIRE AT 4 PM CDT THIS AFTERNOON... Winds have decreased to below the threshold for a wind advisory, allowing for the advisory to expire at 4 PM. Breezy northwesterly winds will continue to decrease into the evening and overnight hours. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Oct 17, 6:59 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Oct 17, 6:59 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 659 PM CDT Tue Oct 17 2023 .DISCUSSION... Issued at 251 PM CDT Tue Oct 17 2023 Key Messages: - A cold front moves through the area tonight, bringing breezy to windy conditions. Rain chances arrive along the front as well as tomorrow afternoon. - Near to above normal temperatures continue late this week into early next week. - Rain chances may return next week but confidence is low (<30% chance). --------------------------------------------------------------------- Mainly clear skies dominate the area this afternoon. High temperatures have warmed to the upper 60s to low 70s across the area. These temperatures along with light winds is making for a pleasant afternoon! Clouds will increase in coverage with an incoming wave this evening but rain is not expected until the overnight hours. This initial chance for rain will come along the cold front as it will be strong enough to cool thermal profiles briefly to saturation. With saturation in place, should see a narrow stripe of rain along the front move through from northwest to southeast during the overnight hours. As the front encounters drier air, should see this narrow stripe of rain weaken with southeastward extent. This same front will deliver a strong shot of cold air advection (CAA) in its wake. This shot of CAA will also mix down stronger winds to the surface. The strongest winds will reside across south central South Dakota due to the tightest pressure gradient within the wave passing through this area. The strongest gusts up to around 40 mph are expected but these gusts will be short lived on the order of one to three hours given how they are coming during the overnight hours. Although isolated gusts could potentially reach headline criteria, this short timeframe of this possibility as well as gusts largely remaining below headline criteria will preclude the need for any wind headlines. Low temperatures will fall to the upper 40s to low 50s. The wave continues to move through throughout the day on Wednesday. Behind the passage of the previously mentioned cold front, partly sunny skies will start the day. This should allow for mixing to quickly increase through the morning hours. This will allow for winds to strengthen as well, but, these winds will persist through the day light hours with the strongest winds occurring along the Missouri River Valley. The strongest winds will gust up to around 40 mph with speeds up to around 25 mph. As the wave continues to pass through the area, wrap around moisture will spiral in on the back side. Hi-res guidance continues to show a broad area of light rain passing through the area during the afternoon hours. This could get broken up a bit if mixing overperforms and static stability decreases enough. Any rain that does fall will be very light on the order of a few hundredths to up to around a tenth of an inch. Rain chances push southeast of the area by late Wednesday evening, leaving dry and quiet conditions for the overnight hours. Low temperatures will fall to the 40s overnight. Upper level ridging builds into the Plains on Thursday and continues through the weekend. This will allow near to above average temperatures to return to the region with highs into the 60s and 70s. Ensembles support this as they show a 60-100% chance for high temperatures to exceed 60 degrees F. The next chance for rain will come next week as upper troughing moves into the Northern Plains. Medium range guidance varies quite a bit on how this trough may evolve. The GFS ensembles has a 60-90% chance for this trough to reside over the desert southwest on Monday but quickly drops off to no more than a 30% chance for the Northern Plains on Tuesday. Cluster analysis depicts varying degrees of the strength of this trough but do show increasing probabilities up to around a 50 percent chance for exceeding a tenth of an inch of rain. Trends will be monitored over the coming days. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 656 PM CDT Tue Oct 17 2023 Mostly VFR conditions with periodic MVFR to IFR ceilings are expected for this TAF period. While conditions remain mostly clear across the area, cloud cover with temporarily increase as a cold front swings through the area overnight. However, with a dry sub- cloud layer in place; precipitation should be fairly limited with this initial batch of showers. As the surface low slides just to our northeast throughout the day, more rain chances will be possible tomorrow afternoon. However, with weaker dynamics in play; coverage should be fairly spotty. Nonetheless, stratus will fills in as the low approaches from northwest dropping some areas north of I-90 into MVFR to IFR ceilings. Otherwise, southerly to southeasterly will shift to the northwester as the surface cold front swings through. As the LLJ strengthens, wind gusts up to 35 kts will be possible along with some LLWS at all of our TAF sites to end the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...Meyers AVIATION...Gumbs
Hazardous weather outlook, Oct 17, 5:34 PM CDT, 2 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 534 PM CDT Tue Oct 17 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-182245- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 534 PM CDT Tue Oct 17 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another round of light showers will move through the region by Wednesday afternoon. Otherwise, breezy to gusty northwesterly winds will continue into the late afternoon hours with gusts up to 40 mph expected at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in South Dakota, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.